Life Video

By Josh Saunders


A brave mum is revealing her burning, oozing skin that left her kids terrified of her, after quitting her near 25-year steroid cocktail usage.

Lindsey Hughes, 30, of Salt Lake City, Utah, USA, started using topical steroid creams at the age of five to treat her eczema, eventually prescribed higher and higher doses.

She was given a cocktail of steroid creams, inhalers and oral pills to treat her sensitive skin and asthma, which only worsened over the decades.

PICS BY LINDSEY HUGHES / CATERS NEWS

After being told by doctors that she couldn’t be given more high-intensity treatment without incurring serious kidney damage, she decided to go cold turkey last year.

She battled the horrifying effects of topical steroid withdrawal, which left her skin in a cycle burning, oozing and drying to the point where it looked like ‘tree bark’.

It crippled her, leaving her unable to move without being in agony and needing her husband Tim, 31, to carry her between her bed and the bath.

The mum-of-three’s hair even fell out during her year-long battle, her appearance was so damaged that her children were ‘scared’ of her and thought she looked like a ‘monster’.

Last month, she shared her ordeal to warn others about prolonged steroid-based treatment, now that she is nearly fully recovered and her skin better than it has ever been.

Lindsey, a registered nurse, said: “I quit the steroid treatment and then three months in my symptoms were so bad that I couldn’t sleep for weeks, my skin was swollen, I was in constant excruciating pain.

PICS BY LINDSEY HUGHES / CATERS NEWS –

“Initially my skin was flaking, burning and oozing,I had multiple infections the first couple of months because my skin was so broken down.

“I was traumatised and depressed, I never thought I would get better and I would be living with this pain and suffering, it never felt like it was going to end.

“Then when my skin was shedding and itching, it was one of my worst moments, I felt like a monster.

“It felt and looked like tree-bark, it was rough and didn’t look like skin, it was just rough, very thin and like a plastic sheet.

“Even my kids were scared of me, they didn’t want to be around me because of how I looked.

PICS BY LINDSEY HUGHES / CATERS NEWS

“My three-year-old son told me I was gross, it was really hard for him and for me because I couldn’t really interact with them or make them feel better.

“I couldn’t withstand skin to skin contact, they would want to hug me but I was in too much pain to have any physical contact with them.

“I was in too much pain to hold my baby who was eight months old at the time I started withdrawal.

“I was very upset, I couldn’t even have imagined before that the treating I was using to help myself feel better in higher and higher doses was actually making me more sick.

“Now my skin is so much better in appearance, it’s a lot more clear now than it was before I started steroids, it looks better than it ever has.”

Lindsey’s started using steroid creams at five, eventually progressing onto inhalers to help her asthma and then oral pills.

PICS BY LINDSEY HUGHES / CATERS NEWS

At her peak she was using a tube of the cream every week in a bid to combat her skin problems, which only worsened over the years.

She quit in February last year after recognising that the steroid treatment wasn’t helping her and any further use would damage her organs.

Lindsey said: “I was terrified of withdrawing after seeing what others had gone through but I decided I had nothing to lose as I was so sick.

“This was my only option, as weeks went by and my symptoms manifested that’s when I read more and was scared of what was to come.”

During the withdrawal process, her skin would enflame, ooze and then crack in repetitive cycles that left her unable to work, sleep and only comfortable in the bath.

Lindsey said:  “I couldn’t take care of my kids, I lost dexterity in my hands, I had to quit my job to take medical leave for six months lying at home and all my hair fell out.

“I would have to sleep in the bath, the majority of my day was either in my bed or the bath.

PICS BY LINDSEY HUGHES / CATERS NEWS

“I was stuck just lying in bed, it was the worst time not being able to take care of my kids or be around them that much.”

To ease her suffering Lindsey took powerful pain medication but still says she was in agony moving on a daily basis and at times didn’t believe it would ever end.

The shocking symptoms left her hair falling out and her lose two and a half stone (35lb) in eight months, due to the trauma her body was battling.

Lindsey said: “I was in so much pain and my skin burning so much.

“I could barely walk around because of the steroids, my husband had to help me move.

PICS BY LINDSEY HUGHES / CATERS NEWS

“I’m grateful for everything that I started, the process of withdrawal and thought it was the hardest chapter of my life.

“I would say my skin is 90% better, I still have insomnia at night but I’m functioning.

“I have more energy, my skin is stronger and thicker, it doesn’t shed any more, there’s no more oozing or burning – thankfully I’m past those horrible symptoms.”

Lindsey is now trying to warn others about the dangers of steroid use, her extreme reactions stemmed from the prolonged usage.

She said: “I’m very frustrated that it took away my quality of life for a lot of years.

PICS BY LINDSEY HUGHES / CATERS NEWS

“I saw an allergist, dermatologist and other specialists to get better, but they just kept prescribing higher doses of steroids.

“No one told me to stop until I was facing kidney damage and I was told they couldn’t give me any more, that was when I realised I needed to stop.

“I’m glad I’ve done it now, to be where I am now, I believe steroids are completely over prescribed.”